Wednesday, March 31, 2021
Olson KR, et al. Case 9-2021: A 16-Year-Old Boy with Headache, Abdominal Pain, and Hypertension. N Engl J Med. 2021 Mar 25;384(12):1145-1155. doi: 10.1056/NEJMcpc2027094. PMID: 33761211.
I’ve been thinking lately that I haven’t devoted enough attention in PAAD to pediatric pain issues. And then I noticed this MGH clinicopathologic conference (CPC) from last week’s NEJM. I’ve been reading these CPCs since I was a med student in the 1980s, and although very few are of interest to practitioners of pediatric anesthesia, I take notice of the ones that involve children, and there’s still some that are very enjoyable to read, even if they aren’t directly applicable to our practice. But this one involves a case that sooner or later, many of us will encounter.
In brief, the authors describe a teenager with a 17-month history of headaches after an ATV accident, which were then exacerbated after a soccer injury. Over that time interval he was administered a slew of medications for stress or migraine headaches, but nothing was effective. Fast forward those 17 months, when he presented to an outside hospital (and then eventually transferred to MGH) with severe headache, abdominal pain, and a hypertensive crisis, with BP in the outside hospital recorded at 239/162 and a HR of 160 bpm! His WBC was 22K, and his subsequent ECG showed an ectopic atrial rhythm with frequent premature ventricular contractions at a rate of 66 beats per minute.
SPOILER ALERT! If you enjoy trying to figure out the diagnosis and want to read the article first, then do not read this any further.
The team at the outside hospital recognized this as a true hypertensive emergency and started the patient on hydromorphone, morphine, ondansetron, metoclopramide, nitroglycerin, labetalol, and esmolol (it’s not detailed in the report the order or magnitude of these drug administrations). His blood pressure was lowered to a stable level, and then he was transferred to MGH. On arrival to MGH the esmolol was discontinued, and the team there apparently made the diagnosis of a pheochromocytoma fairly easily using abdominal ultrasound and confirmation by blood and urine catecholamine levels.
Those of you, like me, who do one of these cases every few years will be familiar with the stress and anxiety associated with the concern for intraoperative fluid management and blood pressure control. In preparation for surgery, the PICU team at MGH focused on fluid resuscitation and controlling the patient’s BP with a nicardipine infusion. Once the diagnosis of a pheo was confirmed, he was started on phenoxybenzamine, a long-acting alpha-blocker. The authors discuss the hazards of using only beta-blockade, which might result in unopposed alpha receptor agonism, worsening the hypertension. They mention that beta blockade would be considered only in the setting of adequate alpha blockade and a high heart rate, which happened in their patient, who was then administered labetalol, a mixed alpha- and beta-blocker. The patient eventually underwent an uneventful surgical resection 13 days later, which underscores the importance of preoperative medical management of these patients.
I took a look at the section on pheo management in Uptodate.com and there seems to be a variety of ways to manage these patients preoperatively, with several choices for alpha blockade. One of the authors mentions residual postoperative hypotension from the lasting effects of phenoxybenzamine. Whatever regimen your ICU colleagues choose, the most salient teaching points here are to ensure volume resuscitation, consistent control of catecholamine-induced hypertension, and a well-functioning arterial line before bringing the patient to the OR for surgical resection.
Posted on March 31, 2021, in Uncategorized. Bookmark the permalink. Leave a comment.
Leave a comment